Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 17, NWS Amarillo, TX

April 10, 1997Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 10, 1997, 6:09 PM CDT for Randall County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 1997, 6:09 PM CDT (23:09 UTC)
Expired
Apr 10, 1997, 7:15 PM CDT
In force
66 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Randall County, TX

The radar

The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 6:10 PM CDTHail 1Canyon, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 436 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
436 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 102308 RRA
SVRAMA
TXC381-110015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
609 PM CDT THU APR 10 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...RANDALL COUNTY
 
AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER RANDALL COUNTY. SEVERE
STORMS WILL PASS OVER THE CITY OF CANYON AND THE PALO DURO STATE PARK
AREA.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:08 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 10, 3:08 PM CDT, 3 hours 1 minute before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT THU APR 10 1997

COMPLEX WX PATTERN OVR THE PNHDLS THIS EVENING. COLD FRONT LOCATED
OVR THE SRN TX PNHDLS HAS MADE DECENT SWD PROGRESS DURING THE PAST
FEW HOURS. EXPCT STORMS LATER TONIGHT TO BE ELEVATED IN NATURE AS
LLJ CONTINUES TO ADVECT WARM MOIST AIR NWD OVR COLD DOME WHICH IS
EXPECTED TO BECOME BETTER ESTABLISHED THROUGH THE EVENING. BEST CHC
FOR LARGE HAIL FORMATION SHOULD REMAIN OVR SRN TX SECTIONS OF FCST
AREA.

SNOW PROBLEM LOOKS TO THE BIGGEST CONCERN THROUGH FRIDAY AFTERNOON.
MODEL QPF SUPPORTS HEAVY SNOW OVR NRN PORTIONS OF FCST AREA. 12Z
MODELS TOO SLOW WITH MOVING THE COLD DENSE AIR SWD.  XPCT THKNS
VALUES TO BE IN PLACE TO SUPPORT HEAVY SNOW LATER TONIGHT WHEN AREA
WILL BECOME INFLUENCED BY SHORT WAVE ENERGY FROM SOUTH WEST U.S.
DISTURBANCE. THIS DISTURBANCE SHOULD MOVE ACROSS THE PNHDLS FRIDAY
WITH SGFNT 7H LIFT OVR THE PNHDLS EARLY FRI MORNING PER THE 12Z ETA.
LOOKS LIKE PARKA WEATHER WILL BE IN ORDER FOR PANHANDLE RESIDENTS
FRI AND SAT. WL ISSUE SNOW ADVY OVR NRN TX PNHDL AND OK PNHDL
TONIGHT FOR ACCUMULATIONS BETWEEN 1 TO 3 INCHES.

WL CONTINUE TREND OF WX CONDITIONS IMPROVING SAT THEN WARMING TO
NEAR CLIMATOLOGICAL NORMALS (L70S) DURING THE EARLY PART OF THE WORK
WEEK.

COORD WITH DDC AND OUN.

.AMA...
TX...SNOW ADVY TIL 12Z ZONES 1>10.
OK...SNOW ADVY TIL 12Z ZONES 1>3.

SLATTERY/13

In the hours before

Special weather statement, Apr 10, 1:00 PM CDT, 5 hours 9 minutes before
OKZ001>003-TXZ001>020-110500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU APR 10 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MAINLY THE SOUTHERN HALF OF THE TEXAS PANHANDLE.

A STRONG COLD FRONT WAS LOCATED ON A LINE EXTENDING FROM GAGE
OKLAHOMA TO BORGER TEXAS TO TUCUMCARI NEW MEXICO. THIS FRONT IS
FORECAST TO CONTINUE SAGGING SOUTHWARD SLOWLY THIS AFTERNOON AND
EVENING. A DRYLINE WAS ALSO SITUATED OVER EASTERN NEW MEXICO.
LOW LEVEL MOISTURE CONTINUED TO STREAM NORTHWARD INTO THE SOUTHERN
TEXAS PANHANDLE JUST AHEAD OF THE COLD FRONT.

THESE FEATURES WILL COMBINE WITH AN APPROACHING UPPER LEVEL WEATHER
DISTURBANCE TO CAUSE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
LATER THIS AFTERNOON AND EVENING...MAINLY OVER THE SOUTHERN HALF OF
THE TEXAS PANHANDLE. SOME OF THE THUNDERSTORMS WHICH DO DEVELOP WILL
HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT FROM ANY SEVERE
THUNDERSTORMS THAT FORM WILL BE LARGE HAIL. HOWEVER...ATMOSPHERIC
WIND PROFILES ARE SUCH THAT ISOLATED TORNADOES MAY FORM AHEAD OF THE
COLD FRONT.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
SOUTHERN HALF OT THE TEXAS PANHANDLE SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE
Special weather statement, Apr 10, 1:01 PM CDT, 5 hours 8 minutes before
OKZ001>003-TXZ001>020-110500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU APR 10 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MAINLY THE SOUTHERN HALF OF THE TEXAS PANHANDLE.

A STRONG COLD FRONT WAS LOCATED ON A LINE EXTENDING FROM GAGE
OKLAHOMA TO BORGER TEXAS TO TUCUMCARI NEW MEXICO. THIS FRONT IS
FORECAST TO CONTINUE SAGGING SOUTHWARD SLOWLY THIS AFTERNOON AND
EVENING. A DRYLINE WAS ALSO SITUATED OVER EASTERN NEW MEXICO.
LOW LEVEL MOISTURE CONTINUED TO STREAM NORTHWARD INTO THE SOUTHERN
TEXAS PANHANDLE JUST AHEAD OF THE COLD FRONT.

THESE FEATURES WILL COMBINE WITH AN APPROACHING UPPER LEVEL WEATHER
DISTURBANCE TO CAUSE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
LATER THIS AFTERNOON AND EVENING...MAINLY OVER THE SOUTHERN HALF OF
THE TEXAS PANHANDLE. SOME OF THE THUNDERSTORMS WHICH DO DEVELOP WILL
HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT FROM ANY SEVERE
THUNDERSTORMS THAT FORM WILL BE LARGE HAIL. HOWEVER...ATMOSPHERIC
WIND PROFILES ARE SUCH THAT ISOLATED TORNADOES MAY FORM AHEAD OF THE
COLD FRONT.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
SOUTHERN HALF OT THE TEXAS PANHANDLE SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:34 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall56 min
Apr 10, 4:29 PM CDTSevere Thunderstorm WarningAMAPotter, Randall61 min
Apr 10, 4:45 PM CDTTornado WarningAMARandall30 min
Apr 10, 5:01 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson44 min
Apr 10, 6:04 PM CDTSevere Thunderstorm WarningAMAGray56 min
Apr 10, 6:27 PM CDTSevere Thunderstorm WarningAMAArmstrong63 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.